[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.241.199. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1993

Risk of Tryptophan Depletion Following Amino Acid Supplementation-Reply

Author Affiliations

Department of Psychiatry University of Arizona School of Medicine 1501 N Campbell Ave Tucson, AZ 85724
New Haven, Conn

Arch Gen Psychiatry. 1993;50(12):1000-1001. doi:10.1001/archpsyc.1993.01820240084011

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Norden raises a potentially serious problem that may arise from the consumption of tryptophan-free amino acid mixtures. Tryptophan-free amino acid mixtures will cause a rapid but transient depletion of plasma tryptophan in humans, and this can indeed lead to a depressive relapse during the time that plasma tryptophan is low. Psychiatric patients taking antidepressant drugs should be warned about consumption of such amino acid mixtures without first consulting a physician.

However, there are several reasons why a depressive relapse after use of over-the-counter amino acid mixtures may not be very likely to occur. Tryptophan has not been removed from all nutritional supplements. The Food and Drug Administration is allowing the use of tryptophan in other forms (Paul David, regulatory management officer, Food and Drug Administration, oral communication, March 24,1992). Many nutritional supplements have bypassed the use of tryptophan by incorporating a source of protein (such as soy) that naturally contains

First Page Preview View Large
First page PDF preview
First page PDF preview
×